Flood, Rockbridge / Buena Vista / Lexington
- When
- June 6, 5:27 PM EST to 6:32 PM EST
- Where
- Rockbridge / Buena Vista / Lexington forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
5 feet above flood stage at 6 PM.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rainfall on the 6th resulted in flooding at Rockbridge Baths on the Maury River with the river cresting about 4.5 feet above flood stage at 6 PM.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 6, 1:45 PM EST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT FRI JUN 6 2003 SHORT RANGE... TNT-SAT...ONGOING FFA LOOKS GREAT...BUT WILL EXTEND IT INTO SAT EVENING...EVEN THOUGH MODELS EMPHASIS ON HIGHEST QPF HAS SHIFTED FURTHER WEST. APPEARS LOCATIONS ALG/W OF THE BLUE RIDGE ARE UNDER THE GUN TO SEE THE HIGHEST QPF. TIMING DIFFERENCES AMONG MODELS BUT NOT TOO TERRIBLY BAD. ETA/NGM ARE EMPHASIZING MORE PRECIP WITH LOW OVER OH VLY TOO. BELIEVE THE ETA/NGM SOLUTION IS BETTER THAN GFS...AS GFS STILL HAVING FEEDBACK ISSUES. NONETHELESS IT LOOKS LIKE BUSY WX SHIFTS COMING UP LATE TONIGHT-SAT EVENING. BEST LIFT ARRIVES BY 03Z TNT IN THE SOUTH...AND HAVE SPED UP HIGHER POPS BY ABOUT 2 TO 3 HOURS. CAT POPS TNT-SAT. BOTH ETA/GFS KEEP DEEP MOISTURE AROUND ALL DAY TOMORROW...SO NOT TOO WORRIED ABOUT SVR CONVECTION...AS NOT EXPECTING MUCH...IF ANY SUN. ETA SLOWER THAN GFS IN KICKING THIS SYSTEM OUT AND HAVE SLOWED DOWN THE TIMING OF ENDING PCPN...BUT BASICALLY PCPN SHOULD BE GONE AROUND EARLY SUNDAY MORNING/06Z SUN TIME FRAME. TEMPS...HAVE KEPT GENERALLY THE SAME FROM PREVIOUS PACKAGE...WITH MINOR TWEAKS. STILL WITH IN SITU WEDGE SATURDAY...BELIEVE BELOW MOS HIGHS ARE GOOD CALL...AND LACK OF SUN. SUN-SUN NIGHT... S/W EXITS SAT NIGHT...WITH 5H PATTERN STARTING TO DEAMPLIFY...AS MODELS TAKE THE NEXT S/W THROUGH THE MIDWEST/GTLKS...WITH WEAKER DYNAMICS MOVING INTO OUR AREA. SHOULD SEE A CHANCE OF PRECIP ARRIVE IN THE WEST BY SUNDAY EVENING...BUT QPF AMOUNTS SHOULD BE LIGHT. FRONT/ASSOCIATED ENERGY APPEAR WEAKER WHEN IT REACHES THE FORECAST AREA. LONG RANGE (MON-FRI)... A PATTERN CHANGE? APPEARS SO...AS MODELS TRANSITIONING US INTO MORE ZONAL FLOW. THIS SHOULD PUT US IN A MORE NORMAL JUNE WX PATTERN. TIMING CHANCES OF RAIN WILL BE HARD. ATTM...WILL KEEP CHANCE IN MONDAY AS FRONT MOVES ACROSS. MODELS HAVE BEEN SPEEDING THE FRONT UP...SO MAY HAVE TO ADJUST CHANCE TO EARLIER IN THE DAY. HAVE ALREADY NIXED CHANCE MONDAY NIGHT. HI PRS OVER US TUESDAY...MOVES TO OUR EAST WED...WITH SRLY FLOW KICKING IN. NEXT FRONT PROGGED TO DIP SE INTO THE OH VLY/MID ATLC AND GET HUNG UP THERE THU-FRI TIME FRAME. HAVE KEPT POPS IN FOR THIS TIME PERIOD. .RNK... NC...FLOOD WATCH LATE TONIGHT THROUGH SAT EVENING ALL RNK ZONES. VA...FLOOD WATCH FOR LATE TONIGHT THROUGH SAT EVENING ALL RNK ZONES. WV...FLOOD WATCH FOR LATE TONIGHT THROUGH SAT EVENING FOR ALL WV RNK ZONES. WHP
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 408 AM EDT FRI JUN 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... LOW PRESSURE WILL MOVE THROUGH THE SOUTHEAST STATES POSSIBLY BRINGING ANOTHER ROUND OF HEAVY RAIN TO THE AREA LATE TONIGHT AND SATURDAY. RAINFALL AMOUNTS OF BETTER THAN ONE INCH COULD FALL OVER NORTHWEST NORTH CAROLINA TONIGHT...WITH ANOTHER ONE TO TWO INCHES ACROSS ALL OF THE REGION THROUGH SATURDAY. THIS AMOUNT OF RAIN WILL LIKELY CAUSE SMALL STREAMS AND RIVERS TO FLOOD. PLEASE SEE THE WBCFFARNK PRODUCT FOR ADDITIONAL DETAILS ON THIS DEVELOPING FLOOD EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330658.